What Are the Dangers of Naproxen?

By Samantha Herman

For the past 28 years, countless people have reached into their medicine cabinets for a naproxen tablet to relieve the minor aches and pains of everyday life. But in 2004, the pill that had once been the go-to cure for everything from menstrual cramps to arthritis pain became an enemy in the eyes of American consumers. Regular naproxen users began to fear for their lives when the U.S. Food and Drug Administration issued a warning to the public about the dangers of this particular pain reliever.

Heart Attacks and Strokes

In an interview for the PBS program "NewsHour," Dr. Elias Zerhouni of the National Institutes of Health (NIH) said that naproxen should not be taken at higher dosages or for longer time periods than those recommended on the package. While conducting a study of the effects of naproxen on Alzheimer's disease, the NIH found that participants taking this pain reliever had a much higher rate of heart attacks and strokes. When this increased risk was discovered, the study was immediately stopped. The unfinished study was what prompted the FDA to release the statement about the possibility of experiencing strokes and heart attacks while taking naproxen.

Ulcers

Naproxen is a type of non-steroidal anti-inflammatory drug (NSAID), and according to the University of Maryland Medical Center, long-term use of NSAIDs often results in peptic ulcers. Unfortunately, the risk of developing ulcers after extended use does not go away once you stop taking naproxen. In fact, you are at a greater risk of developing ulcers for up to one year after you stop taking it. If you had already developed ulcers before you started taking naproxen, it is sure to aggravate those preexisting ulcers.

Drug-Induced Hepatitis

Naproxen, like other NSAIDs, can cause drug-induced hepatitis, or inflammation of the liver. If the liver is inflamed and more is ingested, the result could be liver damage or failure. Luckily, the University of Maryland Medical Center says that your liver can recover within a few weeks if you stop taking the medication at the first sign of drug-induced hepatitis. If your liver is inflamed, you will likely notice symptoms such as headaches, nausea, fatigue, abdominal discomfort and dark urine.

Related Articles

More Related